West Virginia, 2016

Flash Flooding in West Virginia, June 27, 2016

June 27, 2016 · NWS RLX · 5 events in 5 counties and zones

Out ahead of a slow moving cold front, scattered thunderstorms moved east at 15 to 20 mph during the afternoon. In the muggy air, dew points were in the lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$516,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Out ahead of a slow moving cold front, scattered thunderstorms moved east at 15 to 20 mph during the afternoon. In the muggy air, dew points were in the lower 70s. Local downpours occurred. Isolated flash flooding occurred, the most serious appeared to be in eastern Lincoln County. Localized rain amounts of 2 to 3 inches occurred in less than 2 hours. FEMA added Lincoln County to federal disaster DR-4273, that originated from the severe flooding on the 23rd and 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 27, 1:06 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 27, 1:06 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
206 PM EDT MON JUN 27 2016

.SYNOPSIS...
A cold front moves through the area kicking off heavy rain
showers into this evening. A reinforcing cold front moves through
Tuesday. Cooler and drier remainder of week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Scattered convection firing across central West Virginia and
extending southward into the coalfields. Expanded coverage of
flash flood watch both northeastward and southwestward, based on
current radar trends. Although small, these storms will be
efficient precipitation producers, with heavy downpours.
Precipitable water values at around 2 inches, so most storms
should have heavy precip loading for isolated wet microburst
potential. Otherwise, current thinking is severe threat is
diminished, and main concern will be heightened flash flood
potential. Thus, flash flood watch remains posted until 9 pm.

For temperatures, used mainly model blends averaged back into
inherited values. Result was a minimal change to inherited
forecast.

Flash flood watch remains in effect into this evening. Turn
around don't drown. Be safe.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Models in agreement with upper level disturbance over the great
lakes moving southeast. Trailing cold front will move through the
region. Moisture is lacking with this front. Not expecting much
other than clouds and a few showers...mainly over the mountain
zones by late afternoon and evening...before exiting tuesday
night. Canadian high pressure builds in late tuesday night and
Wednesday with cooler and drier air. Plenty of sunshine is
expected on Wednesday with noticeable cooler temperatures.
Pleasant temperatures expected Wednesday night under mostly clear
skies.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A west to northwest flow pattern aloft with broad high pressure at
surface...will dominate this period. The Canadian high pressure
center itself does shift east of the area by Thursday...but still
dominates with mostly dry weather...and also with a warming trend.
Temperatures will rebound to around normal values this period...but
nights will still be on the cool side. Models do show some low level
moisture coming back on southeast flow around the high. This will
mainly affect east facing slopes of the mountains with increased
clouds...and only a slight chance of a shower.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR transitioning to MVFR/IFR as afternoon convection develops.
Diurnal convection will give way the evening for improvement to
VFR. However, moist low levels will provide main ingredient for a
round of morning fog, especially since surface gradients are
light.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Flight cats may need to be lower in tsra
this aftn and in fg in the morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    M    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR possible in Thunderstorms Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 9 PM EDT this evening for WVZ005>008-
     013>018-024>030-033>039-046-047.
OH...Flash Flood Watch until 9 PM EDT this evening for OHZ086-087.
KY...Flash Flood Watch until 9 PM EDT this evening for KYZ101>103-
     105.
VA...Flash Flood Watch until 9 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...JS/JMV/JW
NEAR TERM...KMC
SHORT TERM...JS
LONG TERM...JMV
AVIATION...KMC
Hazardous weather outlook, Jun 27, 12:22 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
122 PM EDT MON JUN 27 2016

OHZ066-067-075-076-083>085-WVZ009>011-019-020-031-032-040-281730-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-BARBOUR-
122 PM EDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA TODAY COULD
PRODUCE HEAVY DOWNPOURS AND POSSIBLE WATER PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>018-024>030-
033>039-046-047-281730-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
122 PM EDT MON JUN 27 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 12:03 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
103 PM EDT MON JUN 27 2016

WVZ015-016-027-028-037-038-271800-
CLAY-WEBSTER-BRAXTON-NICHOLAS-KANAWHA-ROANE-
103 PM EDT MON JUN 27 2016

...SCATTERED DOWNPOURS HAVE FORMED OVER NORTHERN KANAWHA...
CLAY...SOUTHERN ROANE...BRAXTON...WEBSTER...AND NORTHER NICHOLAS
COUNTIES...

NEAR 1 PM EDT...LOCAL DOWNPOURS WERE MOVING EAST AT 15 TO 20 MPH
THROUGH THE ELK AND GAULEY RIVER BASINS.  ONE DOWNPOUR HAS JUST
MOVED EAST OF THE COMMUNITY OF CLAY IN CLAY COUNTY. ANOTHER WAS NEAR
FLATWOODS IN BRAXTON COUNTY.  OTHERS WERE FORMING IN MUGGY AFTERNOON
AIR.

A QUICK HALF INCH OF RAIN COULD FALL IN 15 MINUTES...CAUSING
OVERFLOWING DITCH LINES...POOR DRAINAGE FLOODING.

A FLASH FLOOD WATCH REMAINS POSTED. IF REPETITIVE STORMS APPEAR
LIKELY TO HIT THE SAME BASINS...FLASH FLOOD WARNINGS COULD BE
POSTED.

IF YOU LIVE ALONG A FLOOD PRONE SMALL STREAM...MONITOR STREAM
LEVELS FREQUETNLY THIS AFTERNOON. BE READY FOR QUICK ACTION.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 10 AND 69.

LAT...LON 3839 8024 3834 8035 3823 8036 3826 8043
      3828 8120 3826 8123 3855 8162 3864 8113
      3862 8108 3861 8108 3867 8103 3865 8100
      3875 8074 3870 8048 3874 8046 3872 8041
      3873 8035 3869 8032 3869 8028 3852 8018
TIME...MOT...LOC 1656Z 254DEG 16KT 3849 8095

22
Special weather statement, Jun 27, 12:26 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
126 PM EDT MON JUN 27 2016

KYZ101>103-271800-
BOYD-CARTER-GREENUP-
126 PM EDT MON JUN 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENUP COUNTY...

AT 125 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OLDTOWN...OR 7
MILES NORTH OF GRAYSON...MOVING EAST AT 5 MPH.

TORRENTIAL RAINFALL WILL CAUSE PONDING ON ROADS.  ALSO...WINDS IN
EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSH...NAPLES...OLDTOWN...COALTON...RUSSELL AND HOPEWELL.

THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 174 AND
181.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3840 8300 3850 8296 3849 8271 3829 8280
TIME...MOT...LOC 1725Z 289DEG 4KT 3843 8291

KISTNER

The radar

The Charleston,WV radar (KRLX), 48 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
June 27, 1:20 PM EST to 2:30 PM EST
Where
Clay County, 0.69 mi N of Camp to 0.63 mi WNW of Porter
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
38.490, -81.220

Streams overflowed over roads. Camp Creek had 1 foot of water, with some pavement damage.

Flash Flood, Kanawha

When
June 27, 1:22 PM EST to 2:30 PM EST
Where
Kanawha County, 0.76 mi N of Corton to 1.53 mi SSW of Island Branch
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.491, -81.272

Small creeks in the far northern portion of the county flooded. A few examples included Barren Creek. It flood a road and a garage. Goose Creek spilled over roads near the Pocatalico River.

Flash Flood, Lincoln

When
June 27, 2:45 PM EST to 5:00 PM EST
Where
Lincoln County, Alkol to 1.7 mi NW of Bulger
Cause
Heavy Rain
Property damage
$475,000
Reported by
Emergency Manager
Coordinates
38.170, -81.920

The headwaters of the Left Fork of Mud River flooded. This included Dogbone Branch, Bear Branch, and Flat Creek. Along Bulgar Road, the Mud River Fire Department had 2 to 3 feet of water inside. One of their vehicles was washed into the creek. Damage assessment included 2 homes destroyed, while 14 other homes had severe or major damage. Several of these homes were mobile homes. Two churches also had flood damage. Bridges and culverts were damaged.

Further south, streams overflowed onto roads in the Harts vicinity.

Flash Flood, Upshur

When
June 27, 3:25 PM EST to 4:45 PM EST
Where
Upshur County, Tallmansville to Ten Mile
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.900, -80.180

Stremas overflowed onto roads. One example was Ten Mile Creek flooding its adjacent road.

Flash Flood, Logan

When
June 27, 3:33 PM EST to 4:45 PM EST
Where
Logan County, 1.5 mi NE of Guyan Terrace to 0.44 mi SSE of Shively
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.935, -81.960

Streams in the western portion of the county flooded roads. Near the mouth of Mill Fork with Crawley Creek, 1 business flooded. One vehicle was flooded too.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632324, 632323, 632326, 632325, 632327.